Hail, Harrison
- When
- June 17, 4:50 PM CST
- Where
- Harrison County, 1.88 mi ENE of Jonesville
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 32.530, -94.070
Quarter size hail reported just north of Waskom via social media.
Areas of deep convection began to develop late in the afternoon of June 17th across the Ark-La-Tex region. A stationary front was draped from west-northwest to east-southeast through the region, with temperatures generally in the mid to upper 90s and dew points around 80 degrees.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SHV wrote it up.
Areas of deep convection began to develop late in the afternoon of June 17th across the Ark-La-Tex region. A stationary front was draped from west-northwest to east-southeast through the region, with temperatures generally in the mid to upper 90s and dew points around 80 degrees. These conditions contributed to extreme instability with around 5500-6000 J/kg. As a result, vigorous updraft development occurred over the next few hours, eventually maturing into some supercell structures given 45-55 knots of bulk shear. The threat for damaging wind gusts and very large hail quickly materialized with a report of large hail near the Texas/Louisiana border before severe storms became much more numerous farther east into Northwest Louisiana.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Shreveport, LA wrote its last area forecast discussion before the first event at Jun 17, 2:45 PM CST, 2 hours 5 minutes earlier.
Area Forecast Discussion
National Weather Service Shreveport LA
345 PM CDT Sat Jun 17 2023
...New SHORT TERM, LONG TERM...
.SHORT TERM...
(This evening through Sunday Night)
Issued at 342 PM CDT Sat Jun 17 2023
It's been a very long week for everyone, and it looks like the
ArkLaTex is in for two more rounds of severe weather before this
marathon is finally over. Additionally, much of the region will
continue to experience oppressive heat indices this weekend and into
early next week.
Beginning this evening, the first complex of thunderstorms will
organize along the Texas-Oklahoma border and propagate eastward into
the Four State Region as midnight approaches. Depending on the
forward speed of this initial line, the opportunity may exist for
interaction with steep lapse rates in the vicinity of 8.0 deg C/km.
If this transpires, large hail may be a concern. The 18Z HRRR drives
this first line across the northern ArkLaTex overnight, passing
through the Texarkana metro circa midnight and continuing across
southern Arkansas into the small hours of the morning.
While this is taking place through the late overnight and very early
morning hours, another cluster of thunderstorms will simultaneously
be organizing in south central Oklahoma into north central Texas. As
daybreak Sunday approaches, this cluster looks posed to spread into
a large squall line oriented from northwest to southeast, reaching
extreme southeastern Oklahoma possibly as soon as 09Z or 10Z and if
forward speed is sufficient, reaching the Shreveport-Bossier metro
early tomorrow morning. Concurrently, in the wake of the departing
first system, additional convection looks to fire up along the
Louisiana-Arkansas border ahead of the second line during the
morning Sunday.
As the second system pushes into the region overnight, a large swath
of surface to 500 mb bulk shear values in excess of 50 kts will push
south and east over the Four State Region on northwest flow aloft.
If this shear mixes down to the surface, damaging winds may prove to
be a significant concern across much of the region, in addition to
the threat of large hail and a tornado or two.
The HRRR depicts an aggressive solution pushing the majority of the
convection out of the SHV CWA as soon as lunchtime Sunday. The
consensus is somewhat more reserved, however, and also suggests a
slight chance of further storms across the southern half of the
region through the afternoon and early evening Sunday, gradually
clearing the area from west to east overnight as Monday morning
approaches.
Regarding precise timing solutions, it is important to remember that
one model doesn't necessarily tell the whole story, and the entire
Four State Region should be prepared for multiple rounds of severe
weather beginning this evening and continuing for much of the day
Sunday.
On top of the above, persistent heat and oppressive humidity look to
continue to combine to make heat indices an additional hazard
through the weekend. Extremely high dew points this afternoon
motivated the upgrading of the Heat Advisory to an Excessive Heat
Warning along much of the I-20 corridor as far east as Webster
parish, and at least the Advisory will likely need to be extended
through the overnight hours once again. Lows in the upper 60s north
to upper 70s south will make for another warm, muggy night which
looks to repeat itself Sunday night into Monday morning. Highs
Sunday are currently forecast to again climb into the upper 80s
north to upper 90s south, with heat indices above 105 looking likely
once again.
/26/
&&
.LONG TERM...
(Monday through next Friday)
Issued at 342 PM CDT Sat Jun 17 2023
During the day Monday, an upper level ridge will build centered over
the Upper Great Lakes and it's trailing axis southward across the
Plains and to the Big Bend of Texas. South of the ridge, an upper
trough will become cutoff. Together, this will form a Rex Block that
will generally come to dominate our weather until the end of the
week. Hot and humid conditions will persist Monday and Tuesday
likely resulting in more Heat Advisories and Excessive Heat
Warnings. Tuesday will likely be the worst day in terms of the heat,
as compressional warming ahead of a backdoor cold front should add
at least a couple of degrees more to daytime highs. Several
locations in Deep East Texas may see afternoon highs about the
century mark, and much of East Texas may have peak heat indices
above 110 degrees F.
We should finally begin to see relief Wednesday and Thursday as
cooler and drier air advect into the region from the northeast in
the wake of the aforementioned cold front. There is a great deal of
uncertainty how far southwest the cooler air will intrude. Portions
of East Texas and the Lower Toledo Bend Region may remain in the mid
to upper 90s, but locations along and north of Interstate 20 should
only be in the upper 80s to near 90 degrees F. However, the Rex
Block will break down and the upper trough will retrograde over the
region. Rain chances during the long-term period will generally be
limited to isolated diurnally-driven convection in the southeast
half of the area. However, PoPs will diminish as deep layer moisture
continues to wane. As we dry out and maintain abundant sunshine,
temperatures will climb back into the mid to upper 90s by next
weekend.
CN
&&
.AVIATION...
(18Z TAFS)
Issued at 1235 PM CDT Sat Jun 17 2023
For the 17/18Z TAFs, patches of MVFR cigs continue to prevail at
most area terminals, with some lifting to lower end VFR through
the afternoon. Winds of 5 to 10 kts will trend from the southwest
through the afternoon and early evening. By 03Z, a system of
storms will enter ArkLaTex airspace, progressing east through the
night and continuing into Sunday morning, particularly north of
I-20. Prevailing VCTS for impacted terminals. Reductions in
vis/cigs The advance of these storms will be accompanied by
variable gusty winds of up to 20 kts with locally higher gusts
expected overnight and into Sunday with the strongest storms.
/26/
&&
.PRELIMINARY POINT TEMPS/POPS...
SHV 76 95 74 96 / 40 30 30 0
MLU 73 92 73 93 / 30 50 50 10
DEQ 67 87 66 94 / 70 50 10 0
TXK 71 91 70 95 / 60 50 20 0
ELD 69 90 69 92 / 60 50 40 0
TYR 76 96 74 97 / 30 20 20 0
GGG 76 95 73 97 / 30 30 20 0
LFK 77 97 75 100 / 10 20 20 0
&&
.SHV WATCHES/WARNINGS/ADVISORIES...
AR...None.
LA...Excessive Heat Warning until 8 PM CDT this evening for
LAZ001>003-010>012-017>020-022.
Heat Advisory until 8 PM CDT this evening for LAZ001>006-010>014-
021.
OK...None.
TX...Excessive Heat Warning until 8 PM CDT this evening for
TXZ124>126-136>138-149>153-165>167.
Heat Advisory until 8 PM CDT this evening for TXZ108>112-124>126-
136>138-150-151.
&&
SHORT TERM...26
LONG TERM....09
AVIATION...26Hazardous Weather Outlook National Weather Service Shreveport LA 215 PM CDT Sat Jun 17 2023 LAZ001>003-010>012-017>020-022-TXZ124>126-136>138-149>153-165>167- 181100- Caddo-Bossier-Webster-De Soto-Red River-Bienville-Sabine- Natchitoches-Winn-Grant-La Salle-Wood-Upshur-Marion-Smith-Gregg- Harrison-Cherokee-Rusk-Panola-Nacogdoches-Shelby-Angelina- San Augustine- 215 PM CDT Sat Jun 17 2023 ...EXCESSIVE HEAT WARNING IN EFFECT UNTIL 8 PM CDT THIS EVENING... This Hazardous Weather Outlook is for north central Louisiana, northwest Louisiana, east Texas and northeast Texas. .DAY ONE...This afternoon and tonight. Hot temperatures combined with high humidity will result in heat indices above 110 degrees through early this evening. Therefore, an Excessive Heat Warning is in effect until 8 PM CDT this evening. The heat may become dangerous due to widespread power outages from severe thunderstorms that affected the region Friday morning. Another round of strong to severe thunderstorms will be possible tonight, especially along and north of Interstate 20. Damaging winds, large hail, and locally heavy rainfall will be the primary threats. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Another upper level disturbance riding along and north of the stationary front will focus additional showers and thunderstorms across the region Sunday. Some of these storms could again be severe, with damaging winds, large hail, and locally heavy rainfall the primary threats. An isolated tornado cannot be ruled out. Afternoon high temperatures will climb into the mid to upper 90s Sunday through Wednesday, and when combined with the high humidity, will result in afternoon heat indices between 105 and 110 degrees across Deep East Texas and North Central Louisiana. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed this evening and into the overnight hours, and possibly again on Sunday. LAZ004>006-013-014-021-TXZ108>112-181100- Claiborne-Lincoln-Union-Jackson-Ouachita-Caldwell-Franklin-Titus- Camp-Morris-Cass- 215 PM CDT Sat Jun 17 2023 ...HEAT ADVISORY IN EFFECT UNTIL 8 PM CDT THIS EVENING... This Hazardous Weather Outlook is for north central Louisiana, northwest Louisiana and northeast Texas. .DAY ONE...This afternoon and tonight. Hot temperatures combined with high humidity will result in heat indices ranging from 105 to 110 degrees. Therefore, a Heat Advisory is in effect until 8 PM CDT this evening. The heat may become dangerous due to widespread power outages from severe thunderstorms that affected the region Friday morning. Another round of strong to severe thunderstorms will be possible tonight, especially along and north of Interstate 20. Damaging winds, large hail, and locally heavy rainfall will be the primary threats. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Another upper level disturbance riding along and north of the stationary front will focus additional showers and thunderstorms across the region Sunday. Some of these storms could again be severe, with damaging winds, large hail, and locally heavy rainfall the primary threats. An isolated tornado cannot be ruled out. Afternoon high temperatures will climb into the mid to upper 90s Sunday through Wednesday, and when combined with the high humidity, will result in afternoon heat indices between 105 and 110 degrees across Deep East Texas and North Central Louisiana. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed this evening and into the overnight hours, and possibly again on Sunday. ARZ050-051-059>061-070>073-OKZ077-TXZ096-097-181100- Sevier-Howard-Little River-Hempstead-Nevada-Miller-Lafayette- Columbia-Union-McCurtain-Red River-Bowie- 215 PM CDT Sat Jun 17 2023 This Hazardous Weather Outlook is for south central Arkansas, southwest Arkansas, southeast Oklahoma and northeast Texas. .DAY ONE...This afternoon and tonight. Another round of strong to severe thunderstorms will be possible tonight, especially along and north of Interstate 20. Damaging winds, large hail, and locally heavy rainfall will be the primary threats. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Another upper level disturbance riding along and north of the stationary front will focus additional showers and thunderstorms across the region Sunday. Some of these storms could again be severe, with damaging winds, large hail, and locally heavy rainfall the primary threats. An isolated tornado cannot be ruled out. Afternoon high temperatures will climb into the mid to upper 90s Sunday through Wednesday, and when combined with the high humidity, will result in afternoon heat indices between 105 and 110 degrees across Deep East Texas and North Central Louisiana. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed this evening and into the overnight hours, and possibly again on Sunday. 09
The Shreveport radar (KSHV), 23 km away, was scanning. The volume nearest the first event began at 22:51 UTC.
1 hail. Local standard time, as filed.
Quarter size hail reported just north of Waskom via social media.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2023Every state in 2023This day in weather historyWarnings in Texas, June 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1112861.